Patient resources Patient Information & Safety- delirium
What is delirium?
Delirium is a confusion that often happens suddenly and can fluctuate during the course of a day. Often the symptoms come and go. It can last a few days but sometimes weeks to months. It can start before or during hospital admission and people who have experienced delirium have a higher risk of experiencing it again.
Delirium is associated with new behaviours including confusion and forgetfulness, inability to focus and pay attention. At times there can be agitation or aggression, paranoia, drowsiness, fear, suspicion, anger and sadness.
Delirium can be frightening and at times, distressing for all involved. It is not always possible to find the cause for delirium.
Delirium is different from dementia which has a gradual onset and is a lasting condition.
Some common causes of delirium
Some things put us more at risk of delirium than others. For example, how unwell you are, or your age, or if you have had an operation or spent time in the Intensive Care Unit.
It is not always possible the find the cause of delirium but infection, pain, certain medications, not eating and drinking, having an operation and a change of environment can play a part.
Communication and emotional support that you can offer
It is important to speak clearly and simply. Be calm and not in a rush. It is important not to argue, especially if there is fear and confusion. Distract the person from their experience by engaging in enjoyable activities and favourite pastimes. Be reassuring, calming and encouraging using positive language. Allow them the opportunity to talk about their experience if they are able to.
Understanding the person’s usual routine, likes & dislikes can be of great help. If you become distressed or upset by their behaviour, please let staff know and take a break.
Some things you can do help
- Remind the person of time and place regularly
- Introduce yourself if they don’t recognise you but don’t be upset by this, it is common.
- Repeat information regularly as needed, they may ask many questions and repeat themselves.
- Guide them to clocks, calendars, newspapers in their room.
- Bring in items that help to remind the person of home, including photos, a dressing gown, or radio/ device with their favourite music.
- Talk with them about things that are upsetting them. If they are experiencing hallucinations, reassure them they are safe and protected in hospital.
When safe, physical activity is important for recovery. This may include removing unnecessary or irritating treatments and encouraging regular walking.
What you might see
- Disorientation, memory deficit, poor attention, reduced concentration, distractibility.
- Rambling, incoherent speech, poor problem solving skills.
- Fear, anxiety, irritability and anger.
- Disturbance to sleep. Symptoms are often worse at night.
Our focus is to provide safety while delivering therapeutic, personalised care that is meaningful to the patient. In doing so, it may be likely that staff will:
- Assess risk to patient & others
- Select interventions based on level of risk
- Monitor for accidents, wandering, absconding, falls, aggression and agitation.
- Restrict activity if and as required
- Place in easily observable area of the ward
- Minimise access to dangerous object
Limit visitors to those who know the person well and inform them of what to expect. It can be helpful to have one contact person who will be responsible for communication between hospital staff and family. Consider a visiting roster. Too much activity can be overwhelming.
In many cases delirium has not fully gone by the time of discharge but returning to a familiar environment and familiar routines can often be helpful to resolve delirium.
If you have concerns after discharge or symptoms get worse, please notify your GP.
Patient Information & Safety- Admission Information
Information about patient admission at St Vincent's Private Hospital Toowoomba.Read More
Patient Information & Safety- Falls prevention
Information for patients about falls prevention.Read More